A teen from Southeast Alaska is the state's first case of vaping-related lung injury, according to the Alaska Department of Health and Social Services.
There have now been cases of e-cigarette, or vaping, product use associated lung injury reported in all 50 states.
The department announced on Tuesday that the teen is hospitalized but improving. The patient reported regularly vaping nicotine and products containing tetrahydrocannabinol or THC, the main psychoactive substance in cannabis.
The US Centers for Disease Control and Prevention has recommended that people not use THC-containing e-cigarette or vaping products since it has identified vitamin E acetate, often used as an additive in THC-containing products, as a chemical of concern.
"Our thoughts are with the patient and family members and we are thankful the patient is steadily recovering," Dr. Anne Zink, Alaska's chief medical officer, said in a press release on Tuesday.
"We are fortunate that we haven't identified a case of EVALI in Alaska until now, but it's not surprising that we have joined the rest of the nation in this outbreak. This case heightens our concern about Alaskans who continue to use these products," she said. EVALI is the acronym the CDC uses to describe e-cigarette, or vaping, product use associated lung injury.
"The safest option is to not vape. We encourage everyone to talk with their family and friends about the health risks associated with vaping, and if you do smoke or vape, we encourage you to talk to a health care provider about how to quit safely, or you can call Alaska's Tobacco Quit Line."
Across the United States, there have been 2,290 cases of vaping-related lung injury linked to vaping as of November 20, according to the CDC. Until Tuesday, Alaska was the only state without any vaping-related lung injuries reported to the CDC.
A total of 47 deaths have been confirmed in 25 states and the District of Columbia.